What Are the Withdrawal Symptoms of Losartan?
Cozaar (losartan) is an antihypertensive medication. It is classified as an angiotensin II receptor agonist, and its use leads to blood vessels not constricting and lowered blood pressure. It is typically prescribed to treat hypertension in a variety of situations, and it is effective for these uses. People using losartan should not drink alcohol or use other substances that can further lower their blood pressure because this can lead to significant issues with hypotension (low blood pressure) that can be potentially dangerous.
Addiction Potential, Withdrawal, & Other Issues
Losartan is not listed as a controlled substance by the United States Drug Enforcement Administration (DEA). There is no category for antihypertensive abuse listed by the National Institute on Drug Abuse (NIDA), the Substance Abuse and Mental Health Services Administration (SAMHSA), the American Psychiatric Association (APA), the American Society of Addiction Medicine (ASAM), etc. Losartan has generally received positive reviews regarding its effectiveness as a medication, and it is not considered to be a potential drug of abuse.
Numerous studies have failed to document significant withdrawal symptoms in people prescribed the drug who have suddenly discontinued its use. However, according to professional sources such as the book Pharmacology of Antihypertensive Drugs, suddenly discontinuing the drug can lead to a rapid increase in blood pressure that can increase the risk for:
- Lightheadedness, dizziness, and confusion
- Heart attack
- Nausea and discomfort, in some cases
Abruptly stopping antihypertensive medications may also result in some other effects that are often labeled as withdrawal issues when they occur with other medications, but technically, they are not labeled as withdrawal issues by professional sources when they occur with antihypertensive medications because they are not associated with drug-seeking behaviors and cravings for antihypertensive drugs. Nonetheless, some of these issues include:
- Tiredness or lethargy
- Swelling, particularly in the legs or ankles
- Flushing of the face
- Slight fever or chills
- Excessive thirst
- Irregular heartbeat
Thus, when the drug is discontinued, it is typically done on a tapering schedule to wean the person off the medication and avoid these potential issues.
The appearance of physical and even psychological issues with the sudden discontinuation of losartan and not labeling them as a formal type of withdrawal syndrome is reminiscent of the denial by various medical associations regarding the discontinuation of antidepressant medications, which are drugs that are also not significant drugs of abuse like antihypertensive medications. Various medical organizations claimed that the discontinuation of antidepressants was not associated with significant withdrawal symptoms despite numerous complaints by patients that they experienced physical and psychological symptoms once these drugs were abruptly discontinued. This claim by various medical associations, including APA, continued for quite some time until a formal syndrome was identified as a result of the discontinuation of these medications in a small percentage of individuals. Still, this syndrome is not referred to as a formal withdrawal syndrome. It is most often referred to as an antidepressant discontinuation syndrome, which can be avoided by use of a tapering schedule.
At the current time, most sources do not refer to the symptoms that may result when an individual discontinues an antihypertensive medication like losartan as a form of withdrawal; however, the approach to controlling the symptoms is the same as the approach used to avoid withdrawal symptoms that are associated with many prescription medications. Even though losartan is not a significant drug of abuse, any individual who has been taking the drug should only discontinue it under the supervision of a physician and according to their physician’s instructions.
If you or a loved one is struggling with any other type of substance abuse, inpatient drug addiction treatment, can offer assistance to get you on the road to recovery.